Javaughn Corey R Gray1, Anthony J De Felice1, Michaella Afful1, Kathleen Schultz1, Mark Levine2 and Channing J Paller1*
1Sidney Kimmel Comprehensive Cancer Center, Johns Hopkins Medical Institutions, USA
2National Institutes of Health, National Institute of Diabetes and Digestive and Kidney Diseases, Clinical Nutrition Section, USA
High-dose Intravenous (IV) ascorbate has been increasingly used in cancer therapy treatment. Clinicians treating patients with IV ascorbate should be aware of its effects on laboratory-based glucose measurements to avoid misdiagnosis when results indicate unexpectedly low or high glucose levels. Recently, there have been several reports of patients who within several hours of
receiving IV ascorbate have had factitious hyperglycemia and hypoglycemia taken as pointof-care measurements or as part of self-management. In contrast, we report a case of factitious hypoglycemia (pseudohypoglycemia) where ascorbate was measured using a laboratory-based clinical chemistry technique. A 71-year-old Caucasian male being treated with IV ascorbate, and with no history of diabetes or metabolic disorders, had multiple laboratory reports of hypoglycemia; the patient appeared clinically stable and did not have diabetes. In this report, we discuss the cause of this pseudohypoglycemia. In patients receiving IV ascorbate, pseudohypoglycemia can occur with glucose oxidase-based testing methods, whether laboratory-based or point-of-care measurements. Consideration of the assay used, and the clinical presentation of these patients can avoid misdiagnosis and unnecessary treatment.
Ascorbic acid therapy; Complementary therapy; Combination cancer therapy; Vitamin C
Gray JCR, De Felice AJ, Afful M, Schultz K, Levine M, Paller CJ. Pseudohypoglycemia in a Patient on High Dose Intravenous Ascorbate for Metastatic Castration-Resistant Prostate Cancer. Oncol Case Report J. 2021;4(1):1030..